Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

159 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are the risks of chemo and radiation?

My fathers heart is at 13 percent. He is insulin dependant diabetic, and just recently had to call the ambulance I thought his difficulty breathing may have been because he was filling with fluid however Hus lung collapsed and when more tests were ran a tumor was found. What are the risks of chemo and radiation in a situation like this?
Wed, 26 Nov 2014
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication
Pulmonologist 's  Response
Thanks for your question on HCM.
Your father is high risk patient as his heart is only 13 % working and he is diabetic. So surgery for any cancer will be extremely risky.
In my opinion you should first get done PET SCAN to stag his malignancy. Treatment of any cancer is based on staging. So if stage 4 cancer is found which is more likely in his case, than palliative chemotherapy should be given. No harm in this with diabetes or low cardiac function.
So palliative chemotherapy should be started.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

A friend of mine has recently had rectal cancer surgery. Prior to surgery she did radiation and oral chemo (6 pills a day). She is now experiencing (what I think may be pyschosis) and tried to commit suicide. She thinks she is loosing her mind. Could this be a result of the surgery and chemo? I am very frightened for her! Thank you. Darlene Wickens

doctor1 MD

I am a breast cancer survivor of 4 years. Ever since having chemo & radiation, my big toes have thickened nails with discolored spots and some crumbly texture to the nail. Occasionally they start to hurt and I trim back the top layer which stops the pain. Last week I noticed that my left nail was looking thick and and there was a discolored spot on it. I trimmed the nail, removing the crumbly area, back to where the discoloration was. During this process, I noticed that when I pressed on the nail it made a squishy sound like there was fluid under it. Pressing on it further caused a clear liquid to come out. I put a bandaid on overnight and it seemed like more fluid came out. The next morning I squeezed it again, this time less fluid came out and then I put some Vicks Vapo Rub on the nail as I had read that this might help. As I was not going out that day I left the foot uncovered. Seemed to dry it up a bit, so I did this for another few days. Tuesday I noticed the spot again and trimmed the nail further with the same results. Now when I press on the area where the spot started, there is still a clear liquid that comes out. I put a bandaid with neosporin on yesterday morning before going out for a few hours, and when I got home I removed the bandaid and noticed that the bandaid was pale yellow (don t know if from the fluid or neosporin). I ve noticed people on here using epsom salts, is this something I should try, or should I see a podiatrist? While I ve had the nail thickness/crumbling for 4 years now, this is the first time that fluid has come out.

doctor1 MD

My dad was detected with Primary CNS Lymphoma 2 years back. He finished his chemo and radiation in 2014. Did a latest MRI and it was clear. But still he is tired all the time and doesnt walk much. So his oncologist asked us to see a neurologist. Started him on venlafaxine hcl er 37.5 mg and cinnarizine ip 20 mg domperidone tablet and some multivitamins. But still it dint improve much. Whenever he is awake and sitting upright in chair he always lowers his head on table. If asked if he is having any pain or reason why he is doing that he just says just like that

Recent questions on  Insulin

doctor1 MD

hi doctor,i am 30yrs old,5.2 height,57kg,regular periods,HSG report is normal,follicular study has 9.5mm ET, my serum prolactin is 43.47ng/ml & pp insulin hormone values is 75.80(pp)ulU/ml ,doctor has given me bigomet 250mg twice daily&b-crip1.25,what is the cause for increse in prolactin & insulin levels,will it be corrected after treatment or it persists for lifetime so have to be on tablets in future....even if i conceive with this will there be any problem to baby development &myself throughout the pregnency,waiting for your answer..thank you..

doctor1 MD

suffered from acute pancreatitis in 1996 ,and now i am diabetic on insulin ,just wants to know that till now i am having pankeroflat drug since then (2,2,2) before meals . can i stop taking those pills as someone suggested that i should stop taking that drug.

doctor1 MD

How does Ortho Tri Cyclen Lo effect blood viscosity? I m insulin resistant, and I keep track of my blood sugar levels periodically after meals and fasting just to make sure everything is copacetic. Last night, when I pricked my finger, I noticed my blood was very thin. I couldn t get a well formed drop. It was runny like water. I would like to know how the birth control could contribute to this effect. It s odd to me because birth control pills are associated with clotting.... Appreciate your insight!

doctor1 MD

Hi, I was taking Cetapin XR 500 for about 4 years. In November, 2013, I was found to have low PP sugar levels (66) alongwith excessive thirst and urination and so was advised to discontinue the medicine. I underwent Osmolality (serum and Urine) tests also among some other tests. Ever since I stopped the medicine, my weight has been constantly increasing. It was already at 77-78 kg in November, 2013 and presently at 88 kg. GTT and Insulin (Fasting and 1 hr.) are within referral range, but Insulin PP was slight more than the upper range (5). What should I do? Jaya

doctor1 MD

Can I reverse a possible chance that I have Typ 2 diebetties ?

doctor1 MD

Hi Doctor my wife is 25 weeks pregnant. We recently got RBS GCT Test on empty stomach with 50mg glucose[1 hour after] for her. results are a follows: 190 mg/dl Please suggest the demerits of having this level and also advice methods to reduce the...

doctor1 MD

Getting high Blood Urine checks +++ fasting this morning. Positive all day yesterday. This has happened a couple of times in past 6 moths then stops for a while . No other symptoms, no thirst, I am overly tired and didnt want to get up this...